Male with very high progesterone levels

by Mitchel
(Las Vegas)

I had my hormones checked recently because I have been taking testosterone 300mg injections every 3 weeks, I have no sex drive. It was determined that my progesterone level was 3.6 ng/ml over 3x the normal level. The test results were a result of blood serum.

My endocrinologist does not have a clue why. I believe that this is the cause of my lack of libido. Please can someone give me an explanation.

Comments for Male with very high progesterone levels

Click here to add your own comments

Jan 16, 2011
Male with very high progesterone levels
by: Wray

Hi Mitchel Your progesterone is on the high side of normal for a male. It's usually <1 ng/ml, see Medline Progesterone. But interestingly there is evidence progesterone increases libido, in fact we have many men using it for just that. Please see these papers here, here, and here, here, here and here. Did they check your oestrogen and prolactin levels. Oestrogen increases prolactin, which in turn suppresses dopamine. This neurotransmitter is needed for sexual arousal, see here," target="_blank">here, hereand here. Oestrogen increases mitotic and secretory activity of several cells in the pituitary, but particularly the proliferation of lactotrophs or prolactin cells. In men, the most common symptoms of high prolactin are decreased libido, erectile dysfunction, and infertility. A high level of stress causes dopamine levels to drop and prolactin to rise. A lack of protein in the diet, leads to a deficiency in the amino acid tyrosine. Tyrosine is the precursor to dopamine, a drop in tyrosine levels causes dopamine levels to drop, which stimulates prolactin release. Sufficient dopamine suppresses prolactin production. Dopamine is synthesised in nervous tissue and in the adrenals from tyrosine. This amino acid is not only the precursor to dopamine, but to the stress hormones adrenaline and noradrenaline. These two hormones are synthesised from dopamine, and when stressed they are released. The greater the stress the lower dopamine drops. Levels of prolactin can remain elevated with an unexplained cause. For example there is one case of a man drinking 3l of soy milk per day. The phytoestrogens in the soy milk increased his oestrogen levels 4-fold, with a subsequent decrease in libido and erectile dysfunction. Soy intake also decreases sperm counts. Please get your oestrogen and prolactin levels checked. Take care Wray

Jan 17, 2011
Thank you for your
by: Mitchel

At this point I have certain results.

Estrogens, Total, Serum <50 pg/mL

PROLACTIN.. PROLAC 4.7 ng/ml

DHEA 354

MELATONIN PLASMA 6 pg/mL (low)

You mention Oestrogen in your response. Is this the same as the above Estrogen.

I will look more into your response and research your points that you have made.

Jan 18, 2011
Thank you for your
by: Wray

Hi Mitchel Yes, oestrogen is the English spelling of estrogen, which is American English. I'm a bit confused by your oestrogen level, as it's giving a range below 50pg/ml, not the actual value you have. Men's values range between 10 - 50 pg/ml, see Medline Oestradiol. If in fact it is your level it is at the upper limit, which could possibly account for your symptoms. Your prolactin is within normal range, 2 - 18 ng/mL, see Medline Prolactin. I don't know your age, so can't comment on your DHEA level, but please see the Medline DHEA-S web page for the ranges. If you are 18-29 it's within normal, if older it's high. I don't think melatonin is significant in your case, I take it you're sleeping well? Melatonin is the sleep hormone. I wish I could be of more help, but please look into the oestrogen level. I've no idea why your progesterone is higher than normal, or your libido too low. Other than the suggestions I've made. I know you don't have Man Boobs, but please look through this page as it gives reasons for low testosterone, high oestrogen. Take care Wray

Jan 19, 2011
follow up question
by: Anonymous

Hi Wray reading your comments, what does progesterone do to prolactin?

I think I have low dopamine too, if progesterone increases gaba and serotoin will this not inhibit dopamine and reduce libido?

thanks

Jan 22, 2011
follow up question
by: Wray

Hi Mitchell Progesterone reduces prolactin, see here and here Whereas oestrogen stimulates it, see here. Low dopamine increases prolactin levels, as dopamine controls prolactin production, see here. Please also look at these papers on dopamine and sexual function here, here, here and here. Progesterone is a monoamine oxidase inhibitor, so recycles the monoamines, in other words it raises levels slightly. Both serotonin and dopamine are monoamines. Progesterone increases dopamine neuron numbers, see here. And a metabolite of progesterone, allopregnanolone, stimulates dopamine receptors, see here. Maybe you could get your dopamine levels checked. I have so many papers on hormones, on progesterone and other neurosteroids, on dopamine, serotonin and other neurotransmitters, I don't know what to give you. But I do have one which might help. It's a doctors answer on a forum. I dislike forums, as so much misinformation is given, but he makes a point by point case for the complex effects of the above. I hope it helps, see here. Please scroll down to his answer. Ignore the references to drugs, it's the interaction of the hormones and neurotransmitters which is so clear. Take care Wray

Jan 31, 2011
Confused..
by: Anonymous

I just got my bloodwork done and had the following..

Testosterone: 33

Oestrogen: 220

Prolactin: 28

My doctor wants to put me on Testosterone shots to fix the problem.. Any thoughts? I'm confused as Test increases Oestrogen?

Feb 11, 2011
Confused..
by: Wray

Hi there Your oestrogen is far too high and your prolactin too, whereas your testosterone is too low. I've given Mitchell in the above comments all the papers on what oestrogen does to prolactin, and what both do to dopamine levels and libido. Plus papers on how progestrone suppresses high levels. Please click on the links to see the papers. It also explains why your testosterone is too low. Testosterone is converted to oestrogen by the enzyme aromatase. If this conversion occurs too rapidly your testosterone will be depleted, and your oestrogen will rise. Ironically TRT does cause oestrogen to rise, see here. With the rise in oestrogen, gynecomastia can occur, this is then treated by surgery or radiation, it sounds like something from the medieval days. Or an aromatase inhibitor is given to suppress the oestrogen, while continuing with the TRT. In some cases TRT is discontinued. The problem is not one of low testosterone, but of excess or overactive aromatase. By giving more testosterone, it's like fuelling a fire, the aromatase needs to be lowered. Factors which increase aromatase activity are age, obesity, IGF-1, see here, luteinising hormone (LH), see here and here, and alcohol. Have they checked your aromatase and LH levels? I believe the safest way to lower oestrogen, prolactin and LH and aromatase if they are high, is by using progesterone. This is not a sex hormone, therefore can be used safely by both sexes. The range advised for men is 10-100mg/day, although I usually recommend towards the high end. It should be used twice a day. Take care Wray

Sep 02, 2011
options
by: Anonymous

I had an accident as a child that caused low testosterone but I lost my libido also. I just found out that low dopamine can cause similar problems.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone levels.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video